Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 77, NWS El Paso, TX

August 8, 2022Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 8, 2022, 8:00 PM MDT for Luna County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2022, 8:00 PM MDT (02:00 UTC)
Expired
Aug 8, 2022, 10:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Luna County, NM

The radar

The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:54 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 5:54 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
554 PM MDT Mon Aug 8 2022

...UPDATED FOR 00Z TAF ISSUANCE...

.AVIATION...00Z TAF CYCLE...

Scattered shower and thunderstorm coverage through at least 03Z
with some ISOL TSRA lingering beyond 06Z. Aviation impacts will
be due to low cig, gusty outflow winds to 35-45kts, and reduced
VSBY in RA+ and possibly local BD. Temporary MVFR and possibly IFR
conditions due to the storm activity. Prevailing weather will be
skies FEW-SCT090 SCT-BKN150, with SFC winds 030-090 at 08-12KT.

&&

.SYNOPSIS...
Monsoonal pattern with daily afternoon and evening scattered
showers and thunderstorms will remain through the week. Expect
locally heavy rain, gusty winds, frequent lightning, and small
hail with the strongest storms. Widespread flooding is not
expected at this time but isolated instances will be possible each
afternoon. This week will feature seasonable temperatures, 90s
across the lowlands and 60s and 70s in the higher terrain of area
mountains.

&&

.DISCUSSION...
.SHORT TERM...
As expected, moisture parameters are much more favorable for greater
thunderstorm coverage this afternoon compared to yesterday.
Precipitable water has increased to around 1.2", which has also
pushed CAPE to around 1000 J/kg. The lack of any notable wind shear
continues to hinder storm organization, so activity will be spotty
and short-lived as is typical for the monsoon season. Expect an
active evening of convective activity, with plentiful mountain (40-
60% coverage) and scattered lowland (25-40% coverage) thunderstorms.
The best chances for rain (at least early on) will definitely favor
to west slopes of the Sacramento Mountains and US-54 corridor in
Otero County with outflow spreading area wide into this evening.

High pressure aloft remains fixed to our north over the southern
Rockies today with a steady east flow through much of the
atmospheric column. Slow westward storm motion is expected this
evening, with the potential for strong thunderstorm outflows and
wind gusts up to 50 mph.

Lowland highs will reach the mid-to-upper 90's today, a bit cooler
than the past few days. This will be right near normal for early
August. Very similar temperatures expected again tomorrow.

Models tend to favor southwest New Mexico for storm chances
tomorrow, where higher moisture will be present closer to the
primary monsoonal plume into Arizona. Thus, focused PoPs west of the
Rio Grande tomorrow. Similar hazards will be present with strong
outflow winds and localized flooding.

&&

.LONG TERM...
Upper ridge will remain to the north, and eventually northeast of
the Borderland through this upcoming weekend. Northeast/east flow
will not only remain aloft, but also through much of the atmospheric
column. This will keep the daily thunderstorm chances through the
period, with the focus across area mountains. Temperatures will be
rather stagnant as well, with values low to mid 90s across the
lowlands and mid 60s to low 70s across the higher terrain of the
Sacramento mtns and Black Range.

Delving into the details a little more, Wednesday through Friday
looks relatively similar, with weak to modest instability,
dewpoints near 50 or in the 50s, and near normal PW. As a result,
typical monsoonal conditions are expected with scattered storms
over area mountains and isolated across most lowland locations.
The exception will be those lucky lowland areas that see
favorable outflow boundary interactions, then more scattered
coverage is possible. Locally heavy rain will be a threat, along
with gusty winds and small hail (mostly weak instability and low
shear suggests small hail and gusty sub severe winds, but if
locally higher instability/shear were to develop, more marginal
hail/winds will be possible).

By the weekend, the best chance for storm coverage looks to be
west of the Rio Grande. That is where the best moisture and
instability will exist, at least so it seems at this time, and
hence the best chances. Cannot rule out isolated (~10-15%) lowland
activity most locations however as near normal moisture and the
potential for outflow induced thunderstorms will remain. Temps
remain in the 90s across the lowlands with the typical monsoonal
threats (mrgn winds, mrgn hail, and flooding) with the strongest
thunderstorms. Early next week will feature more of the same, with
scattered mtn storms and potentially isolated lowland activity.

&&

.FIRE WEATHER...
Low fire danger this week as opportunities for wetting rains
continue. Typical monsoon pattern will remain in place with
scattered showers and thunderstorms each afternoon and near normal
temperatures. A few storms may produce locally heavy rainfall and
rapid downstream rises in drainages and arroyos. Frequent
lightning and gusty outflow winds are also possible. Relative
humidity will dip to 30-40% midday, followed by excellent
overnight recoveries. Smoke ventilation will be Good each
afternoon with transport mainly to the W/NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  96  74  97 /  50  40  40  20
Sierra Blanca           68  91  69  91 /  50  20  20  20
Las Cruces              69  95  70  95 /  50  50  50  30
Alamogordo              67  91  68  92 /  40  40  30  40
Cloudcroft              49  68  50  67 /  40  70  40  70
Truth or Consequences   69  91  69  92 /  40  50  50  40
Silver City             62  83  63  85 /  60  70  70  50
Deming                  68  93  69  94 /  60  60  60  20
Lordsburg               68  91  67  92 /  60  60  60  30
West El Paso Metro      73  96  74  96 /  50  40  40  20
Dell City               69  95  69  94 /  20  20  20  20
Fort Hancock            71  97  71  97 /  50  30  30  20
Loma Linda              67  88  67  89 /  50  30  30  30
Fabens                  71  95  72  95 /  50  30  30  20
Santa Teresa            70  93  71  94 /  50  40  40  20
White Sands HQ          72  93  72  94 /  50  40  40  30
Jornada Range           69  92  69  92 /  50  50  50  30
Hatch                   69  93  69  94 /  50  50  50  30
Columbus                70  93  69  94 /  60  50  50  10
Orogrande               69  93  70  93 /  40  30  30  40
Mayhill                 55  80  55  79 /  40  60  30  60
Mescalero               54  78  55  78 /  40  70  40  70
Timberon                54  78  55  78 /  40  60  40  60
Winston                 61  83  61  84 /  40  70  60  60
Hillsboro               65  90  66  90 /  50  60  50  40
Spaceport               67  91  68  92 /  50  50  40  40
Lake Roberts            57  82  58  82 /  60  80  60  60
Hurley                  65  88  65  89 /  60  60  60  40
Cliff                   61  91  61  92 /  50  70  60  50
Mule Creek              62  86  61  87 /  50  80  60  60
Faywood                 65  88  66  89 /  60  60  60  40
Animas                  66  91  66  92 /  60  70  70  20
Hachita                 66  90  66  91 /  60  60  60  20
Antelope Wells          65  89  65  91 /  60  70  70  20
Cloverdale              62  85  61  87 /  70  70  70  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30/35/14
Hazardous weather outlook, Aug 8, 10:19 AM MDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1019 AM MDT Mon Aug 8 2022

NMZ401>417-TXZ418>424-091730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1019 AM MDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms this evening with the primary
threats being strong outflow winds and localized flooding. Rain
amounts in excess of 1 inch per hour will be possible, which will
cause flooding in most rural and urban environments. Heavy rains
may cause flows to rise in downstream drainages and arroyos, even
if no rainfall occurred at a certain location. Flooding may impact
travel, especially near low water crossings and flood- prone
areas. These storms will also be capable of producing gusty
outflow winds and small hail. Wind gusts may cause damage to
outdoor objects, especially near thunderstorm downbursts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily thunderstorm chances will continue with scattered mountain
and isolated lowland coverage. Storms will be capable of producing
strong winds, large hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or
significant flooding to the National Weather Service.

Dennhardt

In the hours before

Special weather statement, Aug 8, 2:28 PM MDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
228 PM MDT Mon Aug 8 2022

NMZ412-413-082100-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
228 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of western Otero and
northeastern Dona Ana Counties through 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Orogrande, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Lucero.

This includes Highway 70 in New Mexico between mile markers 170 and
187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 10611 3242 10616 3243 10649 3269 10640
TIME...MOT...LOC 2027Z 106DEG 7KT 3251 10623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Aug 8, 2:46 PM MDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT Mon Aug 8 2022

NMZ410-412-413-082115-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
Northern Dona Ana County NM-
246 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of west central Otero
and northeastern Dona Ana Counties through 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of White Sands National Monument, moving northwest at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sands National Monument, Portions of Jornada Experimental Range
and Lake Lucero.

This includes Highway 70 in New Mexico between mile markers 177 and
188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 10614 3242 10624 3266 10675 3288 10656
TIME...MOT...LOC 2045Z 125DEG 20KT 3257 10633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Aug 8, 4:55 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
455 PM MDT Mon Aug 8 2022

NMZ411-413-TXZ418>420-082330-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
455 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Otero,
southeastern Dona Ana, northwestern Hudspeth and northern El Paso
Counties through 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Hueco Tanks, moving west at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West El Paso, Northeast El Paso, Far East El Paso, Chaparral, Loma
Linda, Anthony, Hueco Tanks, Desert Haven, Anthony Gap, Canutillo,
Berino, Westway, Vinton, La Union, Homestead Meadows, Butterfield,
Hueco Mountain Estates, Fort Bliss Northeast, Montana Vista and Biggs
Field.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 159 and 164.
 Interstate 10 in Texas between mile markers 1 and 7.
 Highway 54 in New Mexico between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3194 10594 3176 10599 3192 10669 3217 10657
TIME...MOT...LOC 2255Z 112DEG 49KT 3187 10611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TEXEIRA
Special weather statement, Aug 8, 6:32 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
632 PM MDT Mon Aug 8 2022

NMZ407-411-090100-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
632 PM MDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern Luna
and southwestern Dona Ana Counties through 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Afton, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Riley and Camel Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3186 10736 3197 10708 3182 10696 3178 10700
      3179 10730
TIME...MOT...LOC 0032Z 055DEG 7KT 3185 10710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TEXEIRA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTAreal Flood AdvisoryEPZGrant65 min
Aug 8, 6:32 PM MDTSpecial Weather StatementEPZ28 min
Aug 8, 6:39 PM MDTAreal Flood AdvisoryEPZHidalgo59 min
Aug 8, 7:11 PM MDTAreal Flood AdvisoryEPZDoña Ana67 min
Aug 8, 7:45 PM MDTAreal Flood AdvisoryEPZLuna15 min
Aug 9, 12:12 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 9, 1:32 PM MDTSpecial Weather StatementEPZDoña Ana28 min
Aug 9, 1:52 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 9, 1:56 PM MDTSpecial Weather StatementEPZDoña Ana34 min
Aug 9, 2:01 PM MDTAreal Flood AdvisoryEPZDoña Ana119 min
Aug 9, 2:35 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 9, 3:35 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Aug 9, 3:41 PM MDTSpecial Weather StatementEPZDoña Ana34 min
Aug 9, 3:57 PM MDTSpecial Weather StatementEPZDoña Ana33 min
Aug 9, 4:10 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 9, 4:14 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 9, 4:38 PM MDTSevere Thunderstorm WarningEPZDoña Ana37 min
Aug 9, 4:43 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Aug 9, 4:58 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Aug 9, 5:00 PM MDTSpecial Weather StatementEPZDoña Ana30 min
Aug 9, 5:05 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Sierra3 hr
Aug 9, 5:11 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Aug 9, 5:25 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Aug 9, 5:30 PM MDTSpecial Weather StatementEPZ15 min
Aug 9, 5:48 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra3 hr
Aug 9, 3:49 PM MDTSpecial Weather StatementEPZEl Paso26 min
Aug 9, 4:30 PM MDTSpecial Weather StatementEPZEl Paso30 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.